Iowa, 2023

Damaging Winds in Iowa, July 12, 2023

July 12, 2023 · NWS DVN · 5 events in 1 county or zone

Widespread showers and storms were seen on the morning of July 12 in eastern Iowa and northwest Illinois. In particular, the leading line of convection grew strong to severe in eastern Iowa, leading to sporadic reports of wind damage in Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Widespread showers and storms were seen on the morning of July 12 in eastern Iowa and northwest Illinois. In particular, the leading line of convection grew strong to severe in eastern Iowa, leading to sporadic reports of wind damage in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 5:02 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 5:02 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
602 AM CDT Wed Jul 12 2023

...12z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Wed Jul 12 2023

Today... Scattered elevated warm air advection(WAA) thunderstorms are
ongoing mainly along and north of I80, with hail, heavy downpours,
and frequent lightning in a LLJ fed juiced, warm process-looking
atmosphere. The main upstream shortwave was seen on the current
water vapor(WV) loop, driving an MCS acrs the southeast half of SD
ATTM.

Expect the current activity to wane and move off to the east
diurnally with prime LLJ feed decrease after 11-12z this morning.
Then eyes turn to the upstream MCS which should be acrs the
northwestern third of IA by 12z. Some lead WAA brands of precip with
more hail/heavy rain, may tentacle their way eastward into the
western DVN CWA before the main system arrives into the west and
northwest fcst area after 8-9 AM. The MCS then to continue to
propagate east-southeast, with latest speed extrapolation having it
cross the MS RVR between 10 am-11 am exiting off to the east of the
CWA after 18-19z.  While the whole line may be capable of severe
wx(hail and winds), low to mid level thermal gradients and prime MCS
maintenance parameters suggest the higher chance for more damaging
winds may stay off just to the southwest of the CWA from west of Des
Moines, to east of Kirksville MO. But the southwestern CWA from
Sigourney IA to south of Monmouth IL, may still be suspect to 60-70+
MPH winds this morning. Looking at available thermodynamics and
kinematics acrs the area, the slight risk for most of the CWA still
looks on trace. And with a PWAT feed of 1.6 to 1.9 inches, intense
rainfall rates of 1-2 inches likely. Thus some urban and small
stream flooding also likely, with isolated flash flooding possible
especially in areas of repeated convection. But hopefully the
progressive nature of the MCS will alleviate a more widespread flood
threat and will hold off a flood watch for now.

After whatever system can blow through the area this morning, most
of the CWA looks dry into the early evening, except maybe the far
south where lingering linear forcing may allow for some west-east
oriented showers and a few storms. HIgh temps today a real challenge
and could be all over the place with outflow(mesoscale) and
synoptic boundaries, cloud cover and precip itself. Some afternoon
temp recovery expected in the lull window.

Tonight...Will bank on today's storm system to lay out the main
convergent boundary focal point for renewed MCS development to the
south of the DVN CWA tonight. That said, will keep low POPs in the
south for secondary elevated precip activity, and also in the north
to northeastern CWA where a few showers may occur as a short wave
drops acrs WI in ongoing northwesterly steering flow.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM CDT Wed Jul 12 2023

Key Messages:

1. An active weather pattern is forecast through the period with
daily chances of showers and thunderstorms.

Discussion:

After 00 UTC on Thursday, models have an active west to northwest
flow across the country with low pressure over Canada and High
pressure centered across the Desert Southwest.  This will result in
the potential for numerous shortwaves to move across the area
through early next week. There are also timing and placement
differences between the models. These shortwaves are resulting in
daily chances of showers and storms through the period. A stronger
shortwave is forecast to move across the area Friday which is the
next best chance of showers and thunderstorms. There will be dry
periods between shortwaves. The current forecast has high
temperatures in the mid to upper 80s through Saturday and lows in
the lower to mid 60s.

Sunday into early next week, models show a closed 500 MB low in
western Ontario and broad trough digging southeastward from Canada
into the northern US. Models disagree with the handling of this
storm system with the GFS most aggressive in digging this storm
system into the Great Lakes while the ECWMF and Canadian dig it into
southern Ontario. These differences result in differences in
precipitation coverage and temperatures between the different
models.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM CDT Wed Jul 12 2023

Elevated thunderstorms with at least small hail will move east in
the VCNTY of most of the TAF sites except BRL through mid morning,
before an expected main complex of storms moves acrs the area
from the northwest from 14z thru 18z. Passing bouts of MVFR to
IFR conditions with this activity, as well as the possibility of
strong variable wind gusts if storms become sfc rooted. Otherwise
rather light north to northeast sfc winds north of a west-east
boundary slowly sagging south thru the area, and south to
southeast sfc winds south of this feature. Overall, a turbulent
first half of the TAF period, before we get a lull later this
afternoon and most of the evening. Only BRL may get clipped or
have more storm in the southern VCNTY Wed night into Thu morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
Hazardous weather outlook, Jul 12, 3:33 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
433 AM CDT Wed Jul 12 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
433 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will continue across much of the Outlook
Area through 8 am, with the stronger storm cells producing
hail, frequent lightning, and locally heavy rainfall as they pass
by. Then a larger cluster or line of storms will move in from the
west after 9 AM CDT. These storms will have the potential to
produce damaging winds and large hail as they move across the
area from 9 AM to 1 PM. Heavy rainfall at intense rates will also
be possible, as well as Isolated flash flooding. There is a
Slight or level 2 out of 5 risk of severe thunderstorms with this
morning activity.

Later tonight, A few storms will be possible along and south of
the Highway 34 corridor.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An active weather pattern is forecast through the remainder of
the work week with daily chances of showers and thunderstorms. The
potential for severe storms is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today.

12

In the hours before

Special weather statement, Jul 12, 2:35 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
335 AM CDT Wed Jul 12 2023

IAZ040>042-052>054-ILZ001-002-007-120915-
Carroll IL-Jo Daviess IL-Stephenson IL-Linn IA-Buchanan IA-
Delaware IA-Jackson IA-Dubuque IA-Jones IA-
335 AM CDT Wed Jul 12 2023

...Strong thunderstorms will impact portions of northern Carroll, Jo
Daviess, southwestern Stephenson, northeastern Linn, eastern
Buchanan, Delaware, central Jackson, Dubuque and northern Jones
Counties through 415 AM CDT...

At 334 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schapville to Quasqueton. Movement was
southeast at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Scales Mound and Schapville around 340 AM CDT.
  Elizabeth around 345 AM CDT.
  Woodbine around 350 AM CDT.

Other locations in the path of these storms include Massbach,
Stockton, Coggon, Ryan, Central City, Pearl City, Prairieburg and
Waubeek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4260 9069 4251 9064 4251 9001 4220 8960
      4220 8969 4217 8969 4214 9144 4264 9202
TIME...MOT...LOC 0834Z 304DEG 22KT 4242 9023 4240 9173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DC
Special weather statement, Jul 12, 4:46 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
546 AM CDT Wed Jul 12 2023

IAZ065-066-068-ILZ009-015-016-121130-
Whiteside IL-Rock Island IL-Henry IL-Scott IA-Clinton IA-Cedar IA-
546 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of southern Whiteside,
southeastern Rock Island, northwestern Henry, Scott, southwestern
Clinton and southeastern Cedar Counties through 630 AM CDT...

At 545 AM CDT, Doppler radar was tracking a strong thunderstorm over
Eldridge, or near Davenport, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Eldridge around 550 AM CDT.
  Davenport around 555 AM CDT.

Other locations in the path of this storm include Rock Island,
Bettendorf, Riverdale, Moline, East Moline, Le Claire, Hampton,
Silvis, Rapids City, Colona, Coal Valley, Cleveland, Osborn and
Warner.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 281 and 306.
 Interstate 80 in Illinois between mile markers 1 and 14.
 Interstate 74 in Illinois between mile markers 1 and 21.
 Interstate 88 between mile markers 1 and 12.
 Interstate 280 between mile markers 1 and 5, and between mile
markers 16 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 9092 4191 9074 4160 9010 4132 9034
TIME...MOT...LOC 1045Z 304DEG 21KT 4164 9063

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, Jul 12, 5:39 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
639 AM CDT Wed Jul 12 2023

ILZ015>018-121315-
Rock Island IL-Bureau IL-Henry IL-Putnam IL-
639 AM CDT Wed Jul 12 2023

...Strong thunderstorms producing heavy rain will impact portions of
east central Rock Island, Bureau, northern Henry and Putnam Counties
through 815 AM CDT...

At 639 AM CDT, Doppler radar was tracking strong thunderstorms
producing heavy rain along a line extending from near Osborn to near
Ladd. Movement was east at 25 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Ponding of water on area roadways, and low lying areas will
         result in impacts to travel.

Locations impacted include...
East Moline, Kewanee, Princeton, Hennepin, Geneseo, Spring Valley,
Colona, Le Claire, DePue, Port Byron, Granville, Walnut, Ladd,
Wyanet, Atkinson, Rapids City, Sheffield, Annawan, Tiskilwa and La
Moille.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 72.
 Interstate 74 in Illinois between mile markers 11 and 19.
 Interstate 88 between mile markers 1 and 9.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If the heavy rain continues, a flash flood warning may be needed.  Be
sure to not drive through flooded roadways.  Report any water issues
to local law enforecement.

&&

LAT...LON 4121 8964 4123 8964 4123 8977 4137 9039
      4158 9038 4159 9035 4161 9034 4159 9017
      4158 9018 4158 8985 4155 8919 4110 8917
TIME...MOT...LOC 1139Z 287DEG 23KT 4153 9020 4142 8915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Jul 12, 5:56 AM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
656 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Rain             Le Claire               41.60N 90.36W
07/12/2023  M2.00 inch       Scott              IA   Trained Spotter

            40 min rainfall total.

&&

ARG
Special weather statement, Jul 12, 6:43 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
743 AM CDT Wed Jul 12 2023

IAZ051-052-063-064-076-077-121330-
Linn IA-Keokuk IA-Iowa IA-Benton IA-Washington IA-Johnson IA-
743 AM CDT Wed Jul 12 2023

...Strong thunderstorms will impact portions of southwestern Linn,
northern Keokuk, Iowa, Benton, northwestern Washington and
northwestern Johnson Counties through 830 AM CDT...

At 743 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Toledo to near Montezuma.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Keystone, Millersburg, North English, Van Horne, South English,
  Parnell, Atkins, Shellsburg, Newhall and Kinross.

This includes Interstate 80 in Iowa between mile markers 205 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern and east central Iowa.

&&

LAT...LON 4151 9230 4213 9230 4216 9181 4140 9182
      4149 9241 4151 9241
TIME...MOT...LOC 1243Z 273DEG 27KT 4205 9244 4158 9244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ervin
Local storm report, Jul 12, 7:37 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
837 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Rain             Charlotte               41.96N 90.47W
07/12/2023  M2.00 inch       Clinton            IA   Trained Spotter

&&

ARG

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 12, 7:40 AM CST to 7:55 AM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -91.600

Tree branches larger than 2 inches in diameter were blown down.

Thunderstorm Wind, Johnson

When
July 12, 7:45 AM CST to 8:00 AM CST
Where
Johnson County, 0.86 mi SE of Coralville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -91.570

Reports of branches blown down throughout the county.

Thunderstorm Wind, Johnson

When
July 12, 7:50 AM CST to 8:00 AM CST
Where
Johnson County, 0.52 mi E of Solon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.800, -91.490

Tree branches larger than 2 inches in diameter were blown down.

Thunderstorm Wind, Johnson

When
July 12, 7:56 AM CST to 8:10 AM CST
Where
Johnson County, 1.24 mi ENE of Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.560, -91.530

Tree branches larger than 2 inches in diameter were blown down.

Thunderstorm Wind, Johnson

When
July 12, 8:15 AM CST to 8:25 AM CST
Where
Johnson County, 0.69 mi N of Lone Tree
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.490, -91.430

Tree branches larger than 2 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121337, 1121336, 1121338, 1121339, 1121340.